Steroids - increasing and side effects

Hi. I’m new to the forum but thought I would post as you all sound so friendly and helpful. I would like advice about increasing doses of steroids when having flare ups. Is the general advice to increase even with minor symptoms returning, or may they settle down on a lower dose?

Or should I wait and see if they come back to an unbearable level?

Also regarding side effects of steroids – does anyone else find they are really hot all the time (not just when having hot flushes)? And I have a very annoying tingly tongue and lips – distracted when eating (esp chocolate!), but am putting on too much weight. Sorry if this sounds muddled but lack of sleep on tablets making thinking clearly difficult.

6 Replies

oldestnewest
  • When you say "flares" what do you mean? You shouldn't be flaring if you are on the right general dose and are reducing slowly enough. You start with a relatively high dose and then reduce in small steps to find your longer term dose.

    If you reduce in too big steps you are likely to suffer "steroid withdrawal rheumatism" - which is due to your body protesting at a large change of dose. It should improve over the following week or two. If, on the other hand, you have reduced to below the dose you need you may get returning symptoms because you are flaring. Those symptoms will increase day on day - then you need to go back to the last dose you were good at - wait a bit and try a smaller reduction next time.

    Another aspect is that you have to do your part. The pred is managing the inflammation - but it does not do anything to the underlying disease process. That chugs along in the background and leaves your muscles intolerant of acute exercise. If you do too much you will suffer delayed onset muscle soreness (DOMS), just as you might experience if you try to run a 5K race with no training. That won't respond to pred, it isn't a flare - it is just your body telling you you have done too much. As with the fatigue - you have to PACE. You have to learn your limits, and stick within them, whatever anyone else tries to tell you "oh you can manage just this bit extra". If you are being honest with yourself and know that you will be overdoing it - DON'T DO IT!

    But you shouldn't be going up and down with your dose willy-nilly - in the long term that just causes problems.

  • Hi Cheeky..... welcome to this wonderful Forum ! Yes, I also get a very tingly tongue and sometimes on the insides of my cheeks too...all only on the RIGHT side of my face. I mentioned it to my Rheumatologist and she did not give the symptom any thought. It is very bothersome though as you say. I have found rinsing with Biotene for dry mouth ( US product) several times a day helps ...but only temporarily.

    Suzanne

  • Hello cheekyhampster, welcome to the club!

    I haven't had the tingly feelings, but as far as feeling hot goes, in addition to some extreme hot flushes I have noticed that I seem to feel the cold less than before - so can go around in sleeveless tops, for example, when previously I might have needed a cardigan. I have assumed it's a side effect.

    As for coping with any flares, I think it can be a bit tricky to know what dose to up to - too little, and the inflammation just carries on increasing, and you may then need to go up higher than you would have if you'd upped the dose a bit higher in the first place (if that makes sense!). It seems to be much easier to judge the right level to go to if your reductions have been very careful - tapering gradually. That way you're more likely to have a clear idea of the last dose at which you felt really good, and can go back to that. As a guide, I've found that any increasing pain during the first 3-4 days following a reduction is likely to be due to steroid withdrawal effects, and if I persevere beyond that it eases again. On the other hand, if I'm fine for the first few days and then start to get pain that's increasing day by day I take it that I've reduced beyond the level of pred I need for the stage I'm at.

    Hope that's helpful and not just plain confusing!

  • Thanks for replies and advice, and sorry for the delay in doing so – difficult few days. Good to know that others share my strange side effects even if they do seem unusual.

    Thanks to PMR pro – I’m really trying not to go up and down willy-nilly. I was advised to reduce by 5mg every 2 weeks from 40mg to 20mg, but jaw pain returned (that’s how my GCA started) just before dental treatment! Am now settled on 30 again so will continue to follow advice and see how it goes. Thanks again.

  • 5mg at a time is obviously too much for you - and if you have GCA you don't need to be pushing to get to 20mg until your GCA symptoms are well and truly controlled. Do your ESR/CRP reflect your illness? If so - you should stay at the starting dose until they are as low as they are going to go and stable - then you can try reductions,

  • Yes ESR and CPR both extremely high when diagnosed with GCA (177 and 111 – but can’t remember which way round!) and both returned to normal after 5 weeks on 40mg. Problems started again when I reduced from 35mg to 30mg, so will try and do so more gradually. I’m due another blood test in a couple of weeks so will see what that says. Thanks again for advice and support.

You may also like...